A 56-year-old man on hydralazine, hydrochlorothiazide, lisinopril, and metoprolol begins to develop a malar rash and arthralgias.
Which of the above antihypertensive agents is known to cause drug-induced lupus?
Hydralazine. Hydralazine is known to cause a lupus-like syndrome in 5% to 20% of patients taking the medication. This syndrome is characterized by arthralgias, myalgias, pericarditis, fever, and rash. Lisinopril, metoprolol, and hydrochlorothiazide are not known to induce lupus. Other side effects of hydralazine include nausea, vomiting, tachycardia, anorexia, flushing, and diarrhea. Treatment of hydralazine-induced lupus involves withdrawal of the medication.
A 47-year-old man with coronary artery disease, diabetes mellitus, and hypertension is currently taking clonidine. He is found to have a blood pressure of 170/90 mmHg after forgetting to take his medication for 48 hours.
What is the best strategy to control his blood pressure?
Restart clonidine. Rebound hypertension is a known complication of clonidine. Immediate treatment of clonidine withdrawal involves reinstitution of therapy with a slow taper. The mechanism of action is thought to be an increase in sympathetic nervous system activity.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us